Vitamin Supplement Causes 200 to Lose Hair, Fingernails
Nearly 200 people across the country have been sickened after taking the vitamin supplement Total Body Formula, United Press International reported Sunday.
The Centers for Disease Control and Prevention found that users of the supplement suffered loss of hair and fingernails, as well as nausea, joint pain, and diarrhea among other symptoms.
The liquid supplement is one of more than 12 supplements that have been recalled in the past year by the U.S. Food and Drug Administration.
Some batches of Total Body Formula and Total Body Mega Formula contained excessive amounts of the minerals selenium and chromium.
Selenium, a trace mineral, is only needed in small amounts for good health, the FDA said, and too much of it can cause the symptoms listed above. Chromium, also a trace mineral, can cause anemia, kidney failure, and liver damage if too much is ingested.
The company now faces lawsuits from former customers who allege they were poisoned by the product and face long-term side effects.
In March, the FDA warned consumers in 15 states about the link between the dietary supplement and adverse side effects including “significant hair loss” after 23 individuals suffered “serious reactions” within seven to 10 days of ingesting the liquid supplements.